Alert archive / Arkansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 159, NWS Little Rock, AR
NWS Little Rock, AR issued this severe thunderstorm warning at May 12, 2002, 7:54 PM CDT for Boone County, Arkansas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 12, 2002, 7:54 PM CDT (00:54 UTC)
- Expired
- May 12, 2002, 8:45 PM CDT
- In force
- 51 min
- Issued by
- NWS Little Rock, AR
- Area
- Counties, with a storm outline in the text
County Boone County, AR
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 12, 7:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 0.9 hours before the alert went out and 328 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1823 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 1162 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 5.6
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 1:58 PM CDT, 5 hours 56 minutes earlier.
Area forecast discussion, May 12, 1:58 PM CDT, 5 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LITTLE ROCK AR 158 PM CDT SUN MAY 12 2002 RUNNING BEHIND DUE TO A VARIETY OF EQUIPMENT ISSUES SO WILL BE BRIEF. COLD FRONT NEAR A TULSA-JOPLIN LINE AT 130 PM. FRONT WILL SWEEP ACROSS OUR CWFA BETWEEN 8 PM THIS EVENING AND 9 AM MONDAY MORNING. EXPECT FRONT TO BE ACCOMPANIED BY SQUALL LINE WITH SEVERE WEATHER AND HEAVY RAIN POTENTIAL. HEAVIEST RAIN EXPECTED OVER SOUTHEAST HALF OF CWFA...WHERE FLASH FLOOD GUIDANCE VALUES ARE ALSO LOW...BUT WILL FOREGO FLOOD WATCH DUE TO EXPECTED BRIEF DURATION OF RAINS. SEVERAL AREAS COULD SEE ONE TO TWO INCHES IN A SHORT TIME AND WILL MENTION HEAVY RAIN IN ZONES. LOW CLOUDS WILL BE A LITTLE SLOW TO SHRED OUT MONDAY IN STRONG COLD ADVECTION REGIME SO WILL UNDERCUT FWC MOS AND LEAN TOWARD COOLER MAV. DRY WEATHER THROUGH AT LEAST WEDNESDAY AND POSSIBLY LONGER...WITH CONSIDERABLE UNCERTAINTY IN THE EXTENDED PERIOD. CHANGES WILL BE MINIMAL AS FOCUS IS ON FIRST 24 HOURS. HRO 51/69 48/76 52 +000 LIT 62/75 51/80 55 9100 HOT 62/73 50/82 55 9-00 PBF 64/72 53/81 56 8300 .LZK...NONE. 54
In the hours before
Special weather statement, May 12, 3:25 PM CDT, 4 hours 29 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-130230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LITTLE ROCK AR 325 PM CDT SUN MAY 12 2002 ...SEVERE WEATHER AND HEAVY RAINFALL POSSIBLE TONIGHT... THIS AFTERNOON...A COLD FRONT WAS APPROACHING THE NORTHWEST CORNER OF ARKANSAS. SHOWERS AND THUNDERSTORMS WERE DEVELOPING ALONG THE FRONT...AND WERE EXPECTED TO BECOME MORE NUMEROUS OVERNIGHT AS A STRONG UPPER LEVEL DISTURBANCE MOVES IN FROM THE WEST. THE STORMS ARE EXPECTED TO ORGANIZE INTO A SQUALL LINE...WHICH WILL MOVE ACROSS MUCH OF ARKANSAS DURING THE OVERNIGHT HOURS. DAMAGING WINDS WILL BE LIKELY WITH THESE STORMS...WITH A SLIGHT POSSIBILITY OF HAIL AND TORNADOES AS WELL. HEAVY RAINFALL OF ONE TO TWO INCHES IS ALSO EXPECTED WITH THESE STORMS...WITH LOCALLY HEAVIER AMOUNTS WHERE MORE THAN ONE STORM MOVES OVER THE SAME AREA. SOME PARTS OF SOUTHERN ARKANSAS RECEIVED HEAVY RAINS THURSDAY AND FRIDAY. THESE AREAS WILL BE VULNERABLE TO FLOODING IF MORE HEAVY RAIN OCCURS TONIGHT. SEVERE WEATHER AND FLASH FLOODING AT NIGHT CAN BE MORE DANGEROUS AS MANY PEOPLE ARE SLEEPING AND UNABLE TO RECEIVE WARNINGS. IF YOU HAVE A NOAA WEATHER RADIO...BE SURE IT IS ON AND IN ALERT MODE...AND LEAVE IT NEAR YOUR BED TONIGHT. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO AND TELEVISION... OR CABLE TELEVISION FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
Special weather statement, May 12, 7:15 PM CDT, 39 minutes before
ARZ003>007-012>015-021>023-030-037-038-040-130500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LITTLE ROCK AR 715 PM CDT SUN MAY 12 2002 ...SEVERE THUNDERSTORM WATCH IN NORTHERN AND WESTERN ARKANSAS UNTIL MIDNIGHT... A COLD FRONT EXTENDED THROUGH SOUTHERN MISSOURI...EXTREME NORTHWEST ARKANSAS AND SOUTHEAST OKLAHOMA SUNDAY EVENING. THE FRONT SEPARATED WARM AND HUMID AIR TO ITS SOUTH AND EAST FROM MUCH COOLER AIR FARTHER NORTH AND WEST. SCATTERED THUNDERSTORMS WERE DEVELOPING ALONG AND AHEAD OF THE FRONT...WITH SOME OF THE STORMS BECOMING SEVERE. WITH THE FRONT PUSHING INTO ARKANSAS DURING THE OVERNIGHT HOURS... THE SEVERE WEATHER THREAT WILL INCREASE ACROSS THE STATE. A SEVERE THUNDERSTORM WATCH HAS BEEN POSTED IN AREAS NORTH AND WEST OF HARDY...CLINTON AND MENA UNTIL MIDNIGHT. THE MAIN SEVERE WEATHER THREATS IN THE WATCH AREA WILL BE STRONG TO DAMAGING WINDS AND LARGE HAIL. ISOLATED TORNADOES ARE POSSIBLE AS WELL. LATER TONIGHT...AS THE FRONT PUSHES THROUGH THE STATE...A STORM SYSTEM ALOFT WILL APPROACH FROM THE SOUTHERN PLAINS. THE SYSTEM IS EXPECTED TO INTERACT WITH THE FRONT...WITH STORMS BECOMING MORE NUMEROUS. THE SYSTEM WILL CAUSE LOW PRESSURE TO FORM ALONG THE FRONT...WITH THE LOW INCREASING THE POTENTIAL FOR HEAVY RAIN. PEOPLE ACROSS NORTHERN AND WESTERN ARKANSAS SHOULD PREPARE FOR SEVERE WEATHER THIS EVENING. BE READY TO FIND A PLACE OF SAFETY IF A WARNING IS ISSUED FOR YOUR AREA. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO AND TELEVISION... OR CABLE TELEVISION FOR LATER STATEMENTS AND POSSIBLE WARNINGS. 46
The office that day
Everything else NWS Little Rock, AR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 8:55 PM CDT | Severe Thunderstorm Warning | LZK | Logan, Scott | 65 min |
| May 12, 9:28 PM CDT | Severe Thunderstorm Warning | LZK | Polk | 62 min |
| May 12, 10:23 PM CDT | Severe Thunderstorm Warning | LZK | Yell | 42 min |
| May 12, 10:34 PM CDT | Severe Thunderstorm Warning | LZK | Pope | 41 min |
| May 12, 10:49 PM CDT | Severe Thunderstorm Warning | LZK | Montgomery | 41 min |
| May 12, 10:56 PM CDT | Severe Thunderstorm Warning | LZK | Conway, Perry, Van Buren | 39 min |
| May 12, 11:12 PM CDT | Severe Thunderstorm Warning | LZK | Pike | 33 min |
| May 12, 11:18 PM CDT | Severe Thunderstorm Warning | LZK | Cleburne, Stone | 47 min |
| May 12, 11:33 PM CDT | Severe Thunderstorm Warning | LZK | Clark, Garland, Hot Spring | 52 min |
| May 12, 11:40 PM CDT | Severe Thunderstorm Warning | LZK | Faulkner | 40 min |
| May 13, 12:00 AM CDT | Severe Thunderstorm Warning | LZK | Independence | 40 min |
| May 13, 12:08 AM CDT | Severe Thunderstorm Warning | LZK | Saline | 42 min |
| May 13, 12:17 AM CDT | Severe Thunderstorm Warning | LZK | Pulaski | 43 min |
| May 13, 12:22 AM CDT | Severe Thunderstorm Warning | LZK | White | 38 min |
| May 13, 2:07 AM CDT | Severe Thunderstorm Warning | LZK | Jefferson | 38 min |
| May 13, 2:24 AM CDT | Severe Thunderstorm Warning | LZK | Arkansas, Monroe, Prairie | 51 min |
Nearby
Severe Thunderstorm Warnings in Arkansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.